Florida, 2014Damaging Wind in Florida, January 9, 2014
January 9, 2014 · NWS MLB · 1 event in 1 county or zone
A persistent cluster of heavy showers and thunderstorms moved down the coast of St. Lucie and Martin Counties and produced a localized area of very high winds within the town of Hobe Sound.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent cluster of heavy showers and thunderstorms moved down the coast of St. Lucie and Martin Counties and produced a localized area of very high winds within the town of Hobe Sound. Twenty mobile homes sustained mainly minor wind damage, with moderate damage to two homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 9, 3:47 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jan 9, 3:47 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EST THU JAN 9 2014
.DISCUSSION...
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EST THU JAN 9 2014
.DISCUSSION...
TONIGHT/FRI...THE GFS SHOWS SLOPPY WARM FRONT LIFTING INTO CENTRAL
FLORIDA TONIGHT AND NORTH OF THE AREA FRI AFTERNOON. CONCENTRATED
PRECIP AREA ACROSS THE SOUTH HALF OF THE AREA WITH A FEW LIGHTNING
STRIKES AND SOME FLOODING RAINFALL WILL TAPER OFF OR LIFT INTO THE
ATLANTIC THIS EVENING AS MID LEVEL IMPULSE RIDES QUICKLY
NORTHEASTWARD. PLAN TO START OFF WITH CHANCE POPS AND AN AREA OF
LIKELY POPS ALONG THE SPACE/TREASURE COAST THEN TAPER BACK TO JUST
A SLIGHT CHANCE ALONG THE COAST AFTER MIDNIGHT.
THE MAIN ISSUE THEN BECOMES FRONTAL FOG AS WEAKENING BOUNDARY
IS FORECAST TO LIFT INTO THE AREA...LOW LEVELS QUICKLY BECOME
SATURATED AND WINDS EASE. HAVE EXPANDED THE AREA OF FOG TO INCLUDE
INTERIOR SECTIONS OF THE COASTAL COUNTIES. THERE MAY BE TOO MUCH
CLOUD COVER FOR THE FOG TO BECOME WIDESPREAD DENSE. HOWEVER WITH
SUCH A SOUPY AIR MASS...IT WOULD NOT BE SURPRISING FOR WIDESPREAD
FOG...ESPECIALLY ACROSS THE INTERIOR.
ON FRI...EVEN THOUGH THE WEAK LOW LEVEL BOUNDARY IS SHOWN LIFTING
NORTH OF THE AREA...THE MOISTURE BAND IS IS FORECAST TO LINGER OVER
THE AREA. MOS POPS RANGE FROM LESS THAN 15 PERCENT TO 30 PERCENT...WITH
THE HIGHEST VALUES ACROSS THE SOUTH WHERE HIGHEST MOISTURE IS PROGGED
TO RESIDE. THE ECMWF POPS GENERALLY AGREE. THERE WILL BE A LOT OF
LOW CLOUDINESS IN THE MORNING WHICH WILL INHIBIT HEATING...LOW
LEVEL WINDS/CONVERGENCE WILL EASE AND NO IMPULSE ALOFT IS
INDICATED. THEREFORE EXPECT MUCH LOWER POPS AND WILL GO ALONG WITH
THE MODEL POPS WHICH ARE CLOSE TO OUR CURRENT FORECAST.
FRIDAY NIGHT...HIGH PRESSURE MOVING OFF THE MID ATLC COAST WILL
INTERACT WITH THE NEXT DVLPG SHORT WAVE TROF TO GENERATE A DEEP
S/SW FLOW ACRS THE REGION. THESE WINDS WILL PUSH THE REMNANTS OF A
STATIONARY FRONT AND ITS ASSOCD MOISTURE BAND UP FROM S
FL...SETTING THE STAGE FOR A CLASSIC ISENTROPIC RAIN EVENT.
PRIMARY CONCERN WRT PRECIP COVERAGE WILL BE THE AVAILABILITY OF
MOISTURE THRU THE H100-H70 LYR. GFS MODEL SOUNDINGS DO INDICATE PWAT
VALUES BTWN 1.6"-1.7"...BUT MAINLY SATURATED ABV H70. H100-H70 LYR
IS ON THE DRYSIDE WITH DEWPOINT DEPRESSIONS BTWN 4C-8C...NOT AN
UNREASONABLE ESTIMATE CONSIDERING H100-H70 MEAN RH VALUES BEHIND THE
FRONT DROP BLO 70PCT. BEST RAIN CHANCES WILL OVER THE N HALF OF THE
CWA IN THE VCNTY OF THE FRONTAL BNDRY...BUT GIVEN THE DRY AIR
INTRUSION...WILL KEEP POPS AOB 30PCT. WARM SECTOR DOMINATED BY SRLY
WINDS WILL GENERATE MIN TEMPS IN THE M60S ALONG AND N OF THE I-4
CORRIDOR...TO THE M70S ALONG THE TREASURE COAST.
SAT...(PREVIOUS DISCUSSION) AREA WILL BE IN THE WARM SECTOR AHEAD
OF THE NEXT COLD FRONT WHICH COULD PRODUCE NEAR RECORD WARMTH IN
THE MID 80S IN BREEZY S/SW FLOW...MAINLY SOUTH OF ORLANDO. BOTH
THE 00Z GFS AND ECMWF HAVE SPED UP THE TIMING OF THE PRE-FRONTAL
CONVECTION SO HAVE RAISED POPS ACROSS LAKE AND VOLUSIA COUNTIES TO
40 PERCENT IN THE AFTERNOON. HAVE ALSO ADDED THUNDER LATE IN THE
DAY AND INTO THE EVENING FROM ORLANDO NORTHWARD. STRONGEST STORMS
SHOULD STAY NORTH OF CENTRAL FLORIDA BUT STRENGTHENING WIND FIELDS
COULD PRODUCE GUSTY WINDS WITH THE STORMS.
SUN-WED...COOLER AND DRIER CONDITIONS EXPECTED BEHIND THE FRONT
SUNDAY AND PROBABLY INTO MON. THE GFS/ECMWF DIFFER IN RESPECT TO
THE NEXT FRONT WITH THE ECMWF BEING THE PREFERRED MODEL IN SHOWING
A RETURN TO THE WARM SECTOR MONDAY AND THE NEXT FRONTAL PASSAGE
TUESDAY WITH CHANCE POPS...THEN COLDER/DRIER WED.
&&
.AVIATION...WIDESPREAD MVFR CEILINGS AND AREAS OF IFR ASSOCIATED
WITH AREAS OF RAINFALL WILL CONTINUE INTO EVENING...THEN AS LOW
LEVEL WINDS EASE AFTER MIDNIGHT...IFR SHOULD EXPAND AND AREAS OF
LIFR CEILINGS/VISIBILITIES ARE POSSIBLE...ESPECIALLY INLAND. THE
LAST SET OF TAFS TRENDED CONDITIONS DOWNWARD AND EXPECT FURTHER
LOWERING OF CEILINGS AND VISIBILITIES IN FUTURE TAFS. THE LOW
CLOUDS AND FOG WILL PERSIST FOR SEVERAL HOURS AFTER SUNRISE ON FRI
BUT BY AFTERNOON SKIES SHOULD BECOME PARTLY CLOUDY.
&&
.MARINE...
TONIGHT-FRI...THE HAZARDOUS CONDITIONS ACROSS THE WATERS SHOULD
START TO EASE LATE TONIGHT AS WARM FRONT LIFTS NORTHWARD. WINDS
SHOULD BE SOUTH/SOUTHEAST ON FRI AT 10-15 KNOTS BUT SEAS WILL BE
SLOW TO SUBSIDE. WILL KEEP ADVISORIES THAT EXPIRE AT 4 AM FRI IN
PLACE...EXCEPT WILL EXTEND THE ADVISORY IN THE OFFSHORE NORTHERN
LEG UNTIL 10 AM FRI.
WEEKEND...(PREVIOUS DISCUSSION) SOUTHERLY WINDS WILL BE INCREASING
AHEAD OF AN APPROACHING COLD FRONT ON SAT. EXPECT A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR THE OFFSHORE WATERS. AHEAD OF THE
FRONT...THERE IS A SLIGHT CHANCE FOR A FEW STORMS TO PUSH OFFSHORE
LATE SAT OR SAT EVENING MAINLY NORTH OF THE CAPE. THE FRONT IS
STILL SHOWN TO BE PASSING EAST OF THE WATERS EARLY SUNDAY WITH
BRIEF NORTHWEST TO NORTH WIND SURGE. THE MODELS INDICATE THE
PRESSURE GRADIENT WILL EASE RATHER QUICKLY AS THE HIGH PRESSURE
AREA BEHIND THE FRONT IS WEAK AND VERY PROGRESSIVE.
MON...THERE ARE SOME MODEL DIFFERENCES BUT WOULD EXPECT AS HIGH
PRESSURE PUSHES INTO THE ATLANTIC THAT A 10 KNOT SOUTHEAST RETURN
FLOW DEVELOPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 63 79 66 81 / 60 30 30 60
MCO 61 82 64 83 / 50 20 30 60
MLB 65 81 71 83 / 70 30 30 50
VRB 66 80 69 83 / 70 30 20 50
LEE 59 80 65 81 / 50 20 30 60
SFB 61 81 65 82 / 50 20 30 60
ORL 62 81 66 82 / 50 20 30 60
FPR 66 80 69 83 / 50 30 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 4 AM EST FRIDAY
FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR COASTAL WATERS
FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
OUT 20 NM-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 10 AM EST FRIDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE.
&&
SHORT TERM...LASCODY
IMPACT WX....BRAGAWHazardous weather outlook, Jan 9, 6:03 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EST THU JAN 9 2014
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-101100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
603 PM EST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT.
.THUNDERSTORM IMPACT...
HIGH MOISTURE AND INCREASING INSTABILITY ALOFT WILL ALLOW ISOLATED
LOW TOPPED THUNDERSTORMS TO DEVELOP THIS EVENING...MAINLY NEAR THE
TREASURE COAST. THE PRIMARY THREAT WILL BE CLOUD-TO-GROUND LIGHTNING
AND WINDS TO 40 MPH.
.FLOOD IMPACT...
THE COMBINATION OF INCREASING DEEP MOISTURE AND CONVERGENCE NEAR THE
TREASURE COAST WILL ENHANCE THE POTENTIAL FOR VERY HEAVY RAIN INTO
EARLY TO MID EVENING. ADDITIONAL LOCAL RAINFALL AMOUNTS OF ONE TO
THREE INCHES WILL BE POSSIBLE ALONG THE COASTS OF SAINT LUCIE AND
MARTIN COUNTIES.
.DENSE FOG/SMOKE IMPACT...
HIGH SURFACE MOISTURE FROM RAIN TODAY WILL COMBINE WITH LIGHT
WINDS AND PERIODS OF PARTLY CLOUDY SKIES WILL INCREASE THE
POTENTIAL FOR PATCHY LATE NIGHT FOG FRIDAY MORNING OVER THE FAR
WESTERN SECTIONS OF EAST CENTRAL FLORIDA.
.RIP CURRENT IMPACT...
LOCAL BEACH PATROLS ALONG THE EAST FLORIDA COAST HAVE INDICATED
STRONG RIP CURRENTS AT AREA BEACHES. THIS RISK WILL CONTINUE
THROUGH THE AFTERNOON AS A BRISK EASTERLY FLOW PUSHES A LONG
PERIOD SWELL ONSHORE. SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS ALONG THE SAINT LUCIE COUNTY AND MARTIN COUNTY COASTS WILL
HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS.
.WATERSPOUT IMPACT...
SHOWERS ALONG THE SAINT LUCIE COUNTY AND MARTIN COUNTY COASTS WILL
HAVE THE POTENTIAL TO DEVELOP A BRIEF ISOLATED WATERSPOUT OVER NEAR
SHORE ATLANTIC WATERS AS WELL AS THE INTRACOASTAL WATERWAY.
.WIND AND SEA IMPACT...
A MODERATE TO FRESH EASTERLY BREEZE WILL PREVAIL OVER THE LOCAL
ATLANTIC THIS AFTERNOON AND WILL GENERATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT. SEAS BETWEEN 5 AND 8 FEET WILL BE COMMON NEAR
SHORE...AND UP TO 10 FEET OFFSHORE. WINDS AND SEAS WILL BE LOCALLY
HIGHER IN VICINITY OF SHOWERS AND ISOLATED STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MODERATE TO FRESH SOUTHEAST TO SOUTH WINDS WILL GENERATE HAZARDOUS
SEAS SATURDAY AND SATURDAY NIGHT. A COLD FRONT WILL SWEEP THROUGH
EAST CENTRAL FLORIDA SATURDAY INTO SUNDAY AND WILL GENERATE A
SLIGHT CHANCE FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ALONG THE TREASURE COAST ARE REQUESTED TO MONITOR THE
WEATHER FOR WATERSPOUTS AND HEAVY RAIN AND SELF ACTIVATE IF NEEDED.
SEDLOCK
In the hours before
Special weather statement, Jan 9, 1:11 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
111 PM EST THU JAN 9 2014
FLZ059-091915-
ST. LUCIE-
111 PM EST THU JAN 9 2014
...FUNNEL CLOUDS POSSIBLE OVER EASTERN ST. LUCIE COUNTY...
AT 107 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
FORT PIERCE...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL HAVE THE
POTENTIAL OF PRODUCING WATERSPOUTS AS IT WORKS ITS WAY DOWN THE
COAST TOWARD ST. LUCIE INLET THROUGH 215 PM EST.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE FORT PIERCE NORTH...FORT PIERCE SOUTH...
INDIAN RIVER ESTATES AND NETTLES ISLAND.
LAT...LON 2726 8021 2728 8023 2726 8023 2726 8028
2724 8028 2722 8032 2756 8047 2755 8031
2755 8032 2747 8028 2745 8028 2732 8021
2726 8020
TIME...MOT...LOC 1810Z 327DEG 11KT 2744 8033
BRAGAWLocal storm report, Jan 9, 2:38 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EST THU JAN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD FORT PIERCE 27.44N 80.32W
01/09/2014 ST. LUCIE FL EMERGENCY MNGR
ST. LUCIE COUNTY EMERGENCY MANAGEMENT RELAYED A REPORT OF
MULTIPLE STREET CLOSURES IN FORT PIERCE.
&&
ULRICHLocal storm report, Jan 9, 4:40 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EST THU JAN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM FLOOD 1 SSW FORT PIERCE 27.43N 80.33W
01/09/2014 ST. LUCIE FL TRAINED SPOTTER
SKYWARN SPOTTER REPORTED ROADWAY UNDER AT LEAST ONE FOOT
OF WATER ON VIRGINIA AVE NEAR US 1 IN SOUTH FORT PIERCE.
CARS STALLED ALL OVER THE ROAD AND TRAFFIC STOPPED.
&&
JRCSpecial weather statement, Jan 9, 6:08 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
608 PM EST THU JAN 9 2014
FLZ064-100000-
MARTIN-
608 PM EST THU JAN 9 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER EASTERN MARTIN COUNTY...
* UNTIL 700 PM EST.
AT 606 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER HOBE SOUND...MOVING
SLOWLY SOUTHWARD AT AROUND 5 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HOBE SOUND BEACH.
THE PRIMARY THREAT WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.
LAT...LON 2696 8021 2717 8022 2716 8015 2703 8009
2703 8008 2698 8007 2697 8008 2697 8014
2695 8015
TIME...MOT...LOC 2307Z 118DEG 5KT 2710 8014
SEDLOCKThunderstorm Wind, Martin
- When
- January 9, 6:19 PM EST to 6:20 PM EST
- Where
- Martin County, 0.52 mi WNW of Hobe Sound to 0.6 mi WSW of Hobe Sound
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.072, -80.138
A NWS Storm Survey confirmed a zone of straight-line wind damage approximately aligned northeast to southwest, approximately one-third of a mile long and up to about 300 feet wide, affecting the Woodbridge Mobile Home park in the town of Hobe Sound. Twenty mobile homes sustained wind damage. Carports and awnings were removed from homes, and several homes had parts of their metal roofs peeled back. Two large trees sustained damage, primarily from debris impact. Damage estimates totalled $150,000.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, January 9 to 11, 20142 deaths · $500,000 · 1 event
- Cold in Illinois, January 9, 20141 death · 1 event
- Cold in Minnesota, January 9 to 10, 20141 death · 1 event
- Debris Flow and Strong Wind in Washington, January 9 to 11, 2014$402,000 · 3 events
- Flooding in Florida, January 9, 2014$240,000 · 2 events
- High Wind in Wyoming, January 9 to 13, 20141 injured · 69 kt wind · 33 events
- High Wind in Montana, January 9 to 11, 2014100 kt wind · 30 events
- Avalanche in Wyoming, January 9 to 10, 20143 injured · 3 events
- Winter Storm in Wyoming, January 9 to 11, 201410 events
- Winter Storm and Winter Weather in Colorado, January 9 to 11, 20149 events
- Winter Storm in Utah, January 9 to 10, 20143 events
- High Wind in California, January 9 to 10, 201457 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482601.